Hail, Sherman
- When
- August 17, 5:27 PM CST
- Where
- Sherman County, 20.92 mi E of Lautz
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.170, -101.660
A total of 2 rounds of severe weather moved through the northern TX and OK panhandles on the evening of the 17th through the early morning hours on the 18th. The first round of severe weather was out ahead of a shortwave trough moving SE out of northern Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A total of 2 rounds of severe weather moved through the northern TX and OK panhandles on the evening of the 17th through the early morning hours on the 18th. The first round of severe weather was out ahead of a shortwave trough moving SE out of northern Colorado. Out ahead of the trough, strong upper level omega values provided good lift in the atmosphere. in-conjunction, a low level ridge east of the Panhandles allowed SE winds to advect sufficient low level moisture ahead of the shortwave trough. This produced SBCAPE of around 4000 J/kg, MUCAPE of around 2500 J/Kg and effective shear of 35-50 kts. This was an environment for supercell to develop and maintain themselves, especially on the onset of the precipitation. The first round of supercells moves east across the Panhandles producing gusty winds and large hail. The second round of storms started early in the morning of the 18th as a second line segment moved south into western OK panhandle. This was associated with the trough axis moving over the OK Panhandle providing very good divergence aloft. However, the time of day limited CAPE, but enough shear and divergence aloft developed a second line of storms with damaging wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 17, 3:37 PM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 437 PM CDT Thu Aug 17 2017 .DISCUSSION... A shift from the recent exceptionally wet pattern to a somewhat drier (but not completely dry) pattern is underway as weaker and more backed upper flow is expected Sat through Mon. As is usually the case though, it will be difficult to break this pattern and models are now hinting at a possible return to northwest flow as early as Tuesday or Wednesday of next week. Tonight through Friday night...A slight chance for a bit of severe weather will be evident across the western half of the combined Panhandles this afternoon and this evening. Just enough effective shear could combine with upwards of 2500 J/kg MLCAPE to allow for a bit of quasi-organized convection. The best chance for anything severe will be now through 9 PM. Another round of non-severe storms may breeze through the area after midnight. Similar degrees of CAPE but likely a little less shear will be noted tomorrow with the best environment for a few strong storms probably in the eastern half of the TX Panhandle. Saturday and Sunday...These days will be more dry than wet. However, given that most of the models are mixing dewpts out to the low to mid 50s which just probably ain't happenin' over this wet ground...decided to leave some token 20 pops in the aft/evening hours both days. Monday (eclipse day)...A shortwave in SW flow will bring with it some good monsoonal moisture and likely result in extensive mid and high cloud cover (not looking great right now for the eclipse). Could also see some showers with this wave, especially in the west. Tuesday and Wednesday...A cold front is progged by the ECMWF and GEM to cross the area and hang up somewhere in the southern Panhandles. Have thrown out the GFS solution for the most part as it shows nothing of a front. Moisture/mass convergence near the front should be enough to provide a bit higher precip chcs Tue and Wed supposing the ECMWF and GEM are the right models. Temperatures...Temps throughout the next 7 days should be right around normal for this time of year. && Simpson .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 67 91 66 92 67 / 30 20 20 20 20 Beaver OK 68 96 66 98 71 / 30 30 20 20 20 Boise City OK 63 90 62 91 64 / 30 20 10 20 20 Borger TX 69 94 68 94 71 / 30 20 20 20 20 Boys Ranch TX 66 93 65 93 68 / 30 20 20 20 20 Canyon TX 66 91 65 92 67 / 30 20 20 20 20 Clarendon TX 68 93 69 94 69 / 30 20 30 10 10 Dalhart TX 64 92 64 92 66 / 30 20 20 20 20 Guymon OK 66 94 65 95 68 / 30 20 20 20 20 Hereford TX 66 91 65 91 67 / 30 20 20 20 20 Lipscomb TX 69 95 68 95 71 / 30 30 30 20 20 Pampa TX 68 93 67 93 68 / 30 20 20 20 20 Shamrock TX 69 94 69 95 70 / 30 20 30 10 10 Wellington TX 70 96 70 97 71 / 30 20 30 10 10 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/9
Hazardous Weather Outlook National Weather Service Amarillo TX 416 PM CDT Thu Aug 17 2017 OKZ001>003-TXZ001>020-181200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 416 PM CDT Thu Aug 17 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Strong to severe storms are possible this evening and into the overnight hours across the Panhandles. Wind and hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms will be possible across portions of the Oklahoma and Texas Panhandles Friday through Wednesday. A few storms that develop during this time frame may become strong to marginally severe, with strong wind gusts and hail the primary hazards. In addition, heavy rainfall may accompany thunderstorms, which could result in localized flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening.
Special Weather Statement
National Weather Service Amarillo TX
423 PM CDT THU AUG 17 2017
TXZ011-172215-
Oldham TX-
423 PM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM COUNTY UNTIL
515 PM CDT...
At 423 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Glenrio, or 24 miles south of Nara Visa, moving
northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern Oldham
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3538 10304 3551 10285 3528 10270 3518 10295
3518 10304
TIME...MOT...LOC 2123Z 235DEG 18KT 3526 10305
MJGSpecial Weather Statement National Weather Service Amarillo TX 509 PM CDT THU AUG 17 2017 TXZ011-016-172300- Deaf Smith TX-Oldham TX- 509 PM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES UNTIL 600 PM CDT... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Glenrio, or 23 miles west of Vega, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Adrian. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3515 10291 3528 10291 3530 10253 3500 10253 TIME...MOT...LOC 2208Z 276DEG 12KT 3520 10284 MJG
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT THU AUG 17 2017
TXZ002-172300-
Sherman TX-
516 PM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERMAN COUNTY UNTIL 600
PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Stratford, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3623 10204 3638 10206 3649 10197 3649 10164
3621 10163
TIME...MOT...LOC 2216Z 259DEG 12KT 3631 10195
MJGThe Amarillo radar (KAMA), 104 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
NWS Employee estimated a 60 MPH wind gust.
Measured wind gust of 60 MPH by trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717411, 717412, 717413, 717414, 717415, 717416.